Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Boston/Norton, MA

August 20, 2004Essex County, Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 20, 2004, 3:25 PM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 3:25 PM EDT (19:25 UTC)
Expired
Aug 20, 2004, 4:15 PM EDT
In force
50 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Essex County, MA, Middlesex County, MA

The radar

The Boston radar (KBOX), 72 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1264 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 201925
SVRBOX
MAC009-017-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
325 PM EDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESSEX COUNTY IN EASTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF BEVERLY
  NORTHEASTERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF LOWELL

* UNTIL 415 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BILLERICA...OR
  ABOUT NEAR LOWELL...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILMINGTON AND ANDOVER BY 335 PM EDT
  READING BY 340 PM EDT
  NORTH READING AND LYNNFIELD BY 345 PM EDT
  MIDDLETON AND PEABODY BY 350 PM EDT
  DANVERS AND TOPSFIELD BY 355 PM EDT
  WENHAM BY 400 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4268 7139 4250 7140 4246 7082 4269 7081

$$

BELK/DUNHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:21 AM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 20, 10:21 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EDT FRI AUG 20 2004

...SEVERE RISK 2PM TO MIDNIGHT BOS-HFD NWWD WITH SPCL EMPHASIS CT
RVR VALLEY...

.SHORT TERM (THIS AFTERNOON AND TONIGHT)...
SEVERE...WE COORD WITH SPC ON OUR CONCERNS FOR SVR RISK THIS AFTN AND
IN AGREEMENT WITH SPC 13Z UPDATED EXPANDED RISK. TT ON BOTH THE
GFS/ETA FM 06Z RUN ARE 48 OR GREATER AT TIMES IN THE RISK AREA MID
AND LATE AFTN ALONG WITH SWEAT POPPING TO NEAR 300 AND KI REACHING
MID AND UPPER 30S WITH PW NEAR 1.7. 12Z UPPER AIR HAS A 50 KT WIND
FIELD AT ABT 15K IN THE BUF AND ALB SOUNDINGS.

CURRENT SUNNY CONDS AND LEFTOVR BOUNDARY AND WEAK HEAT LOW SHOULD
ALLOW FOR AT LEAST ONE OR 2 COUNTIES TO RCV SVR WIND THIS AFTN.

THE NEGATIVE IS A NOT WELL DEFINED 5H SW TO HELP UNLEASH THE POTENCY
BUT THE 12Z ETA CONTS TO SHOW A LARGE AREA OF 50+ TT AT 21Z FM CAPE
ANN ACROSS ALL OF N AND W MA AND NW CT WITH FAIRLY LARGE HELICITY.
SWI -4 AND LI -7. MAX TT NEAR BDL MAY HIT 90 AND SO THIS IS LOOKING
PRETTY GOOD EXCEPT FOR THE LACK OF A WELL DEFINED SHORT WAVE. 7H WIND
FIELDS AT 21Z WILL BE 35-40 KT NW PTN OF THE FA.

ZONES/TAF/CWF WILL BE ADJUSTED FOR SVR RISK FROM BOS-BDL NWD.

&&

.LONG TERM (12Z SATURDAY THROUGH THURSDAY)...
MODELS IN GOOD AGREEMENT OVERALL WITH SURFACE WAVE MOVING
NORTH/NORTHEAST ALONG FRONTAL BOUNDARY SATURDAY. SURFACE WAVE MOVES
JUST NORTHWEST OF REGION EARLY SATURDAY...THEN AS IT HEADS INTO
QUEBEC IN THE AFTERNOON FRONTAL PASSAGE OCCURS. GOOD OMEGA SATURDAY
COMBINED WITH LOW LEVEL JET AND SOME WEAK DIFFLUENCE ALOFT SPELL
SHOWERS AND THUNDERSTORMS LIKELY. WINDS TURN NORTHWEST AFTER 06Z
SUNDAY AS HIGH PRESSURE BEGINS TO BUILD OVER REGION...SO WITH WIND
SHIFT EXPECT SHOWERS TO END.

FOR SATURDAY AFTERNOON...GUSTY SOUTHWEST WINDS POSSIBLE. JUST EAST
OF A BOS-ORH LINE...WINDS AT 1000-2000 FEET BLOWING FROM 40-50 KT
BETWEEN 12-18Z.  SPC DOES NOT HAVE AREA UNDER SLIGHT RISK FOR
SEVERE...HOWEVER WITH SUCH STRONG WINDS JUST OFF THE DECK...ANY
THUNDERSTORMS HAVE THE POTENTIAL FOR SEVERE CRITERIA WINDS.

FAIR WEATHER HIGH PRESSURE BUILDS OVER NEW ENGLAND SUNDAY AND SUNDAY
NIGHT. SHORTWAVE MOVES THROUGH UPPER FLOW MONDAY WITH ENERGY
REMAINING NORTH...AFTERWHICH UPPER WINDS BECOME MORE WESTERLY. UPPER
RIDGE THEN ESTABLISHES ITSELF OVER REGION THROUGH EXTENDED.
&&

.AVIATION...
LIFR CONDITIONS EARLY THIS MORNING IN FOG AND STRATUS SHOULD GIVE
WAY TO MVFR IN FOG AND HAZE...IMPROVING TO NO RESTRICTION IN A FEW
SPOTS.  THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON/EVENING.
HAVE TIMED THIS TO AROUND 19Z IN THE WEST AND 21Z EAST...MID TO LATE
AFTERNOON.  WITH NO AIRMASS CHANGE...EXPECT MORE FOG AND LOW CLOUDS
MIXED WITH DIMINISHING CONVECTION DURING THE OVERNIGHT.
&&

.MARINE...
WITH BUILDING HEIGHTS ALOFT...THE SURFACE PRESSURE GRADIENT REMAINS
BELOW THE LEVEL OF GENERATING 25 KTS.  SEAS ARE CURRENTLY 3-4 FEET
SOUTH OF NEW ENGLAND...AND WAVE MODELS FORECAST THIS TO BUILD TO
5-6 FEET ON THE OUTER WATERS THIS AFTERNOON AND TONIGHT.  WILL GO
WITH SMALL CRAFT HEADLINE ON THE 254 AND 255 WATERS FOR THIS
FEATURE.

SMALL CRAFT ADVISORY CONDITIONS DUE TO WINDS AND SEAS SATURDAY WHICH
ALL SUBSIDE SUNDAY. IN ANY THUNDERSTORMS EARLY SATURDAY...WINDS JUST
ABOVE MARINE INVERSION BLOWING 40 TO 50 KTS COULD MIX DOWN.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS PROVINCETOWN-MONTAUK.
         SMALL CRAFT ADVISORY MAY BE REQUIRED SAT ALL WATERS.

SHORT TERM...WTB
LONG TERM...KAB
Hazardous weather outlook, Aug 20, 11:12 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1112 AM EDT FRI AUG 20 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-211113-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1112 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
THIS UPDATE IS TO UPGRADE THE RISK OF STRONG THUNDERSTORMS FROM
HARTFORD AND TOLLAND COUNTIES NORTHEASTWARD THROUGH WORCESTER...
NORFOLK AND SUFFOLK COUNTIES NORTHWARD INTO SOUTHERN NEW HAMPSHIRE
BETWEEN 3 PM AND MIDNIGHT. THE RISK IS FOR DAMAGING WIND AND OR LARGE
HAIL LATE TODAY OR EARLY TONIGHT...ESPECIALLY THE CONNECTICUT RIVER
VALLEY THROUGH WORCESTER COUNTY INTO NORTHERN MIDDLESEX COUNTY
MASSACHUSETTS UP INTO SOUTHWEST NEW HAMPSHIRE (HFD-IJD-OWD-NZW
NORTHWARD).  BRIEF STREET FLOODING RAINS ARE ANTICIPATED... A COUPLE
OF SPOTS MAY RECEIVE 3 INCHES IN 90 MINUTES.  WE ARE EXPECTING THAT
SEVERE WEATHER WILL OCCUR IN AT LEAST TWO COUNTIES BY MIDNIGHT
TONIGHT.  HEAT WILL BE THE DRIVER IN HARTFORD AND HAMPDEN COUNTIES
MID OR LATE AFTERNOON...LOOKING FOR THUNDERSTORMS TO FORM BETWEEN
POUGHKEEPSIE AND LITCHFIELD COUNTY AROUND 3 PM.  FURTHER NORTH A
LONGER DURATION THREAT IS EXPECTED WITH A LATE AFTERNOON PULSE AND
THEN POSSIBLY ANOTHER LATE THIS EVENING.

SKYWARN ACTIVIATION IS ANTICIPATED FOR WITH A POSSIBLE OPERATOR
REQUEST FOR THE OFFICE BEGINNING AROUND 3 OR 4 PM.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
LIKELY SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON AND EVENING AS A STRONGER COLD FRONT CROSSES THE REGION
SATURDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED LATE TODAY AS DISCUSSED IN THE DAY
ONE PORTION.

DRAG

In the hours before

Local storm report, Aug 20, 2:43 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
243 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  0.88 INCH        WORCESTER          MA   FIRE DEPT/RESCUE

&&

TLM
Local storm report, Aug 20, 2:47 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
247 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  0.88 INCH        WORCESTER          MA   FIRE DEPT/RESCUE

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  1.75 INCH        WORCESTER          MA   TRAINED SPOTTER

&&

TLM
Local storm report, Aug 20, 2:54 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
254 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  1.75 INCH        WORCESTER          MA   TRAINED SPOTTER

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  0.88 INCH        WORCESTER          MA   FIRE DEPT/RESCUE

0250 PM     HAIL             LUNENBURG               42.60N 71.73W
08/20/2004  1.00 INCH        WORCESTER          MA   TRAINED SPOTTER

&&

TLM
Local storm report, Aug 20, 2:55 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
255 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  0.88 INCH        WORCESTER          MA   FIRE DEPT/RESCUE

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  1.75 INCH        WORCESTER          MA   TRAINED SPOTTER

0250 PM     HAIL             LUNENBURG               42.60N 71.73W
08/20/2004  1.00 INCH        WORCESTER          MA   TRAINED SPOTTER

0255 PM     HAIL             TOWNSEND                42.67N 71.70W
08/20/2004  1.75 INCH        MIDDLESEX          MA   TRAINED SPOTTER

&&

TLM
Local storm report, Aug 20, 3:00 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  1.75 INCH        WORCESTER          MA   TRAINED SPOTTER

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  0.88 INCH        WORCESTER          MA   FIRE DEPT/RESCUE

0250 PM     HAIL             LUNENBURG               42.60N 71.73W
08/20/2004  1.00 INCH        WORCESTER          MA   TRAINED SPOTTER

0255 PM     TSTM WND DMG     LUNENBURG               42.60N 71.73W
08/20/2004                   WORCESTER          MA   AMATEUR RADIO

            NUMEROUS TREE LIMBS UP TO 3 INCHES IN DIAMETER DOWN

0255 PM     HAIL             TOWNSEND                42.67N 71.70W
08/20/2004  1.75 INCH        MIDDLESEX          MA   TRAINED SPOTTER

0258 PM     TSTM WND DMG     TOWNSEND                42.67N 71.70W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREES DOWN

&&

TLM
Local storm report, Aug 20, 3:03 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
303 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  1.75 INCH        WORCESTER          MA   TRAINED SPOTTER

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  0.88 INCH        WORCESTER          MA   FIRE DEPT/RESCUE

0250 PM     HAIL             LUNENBURG               42.60N 71.73W
08/20/2004  1.00 INCH        WORCESTER          MA   TRAINED SPOTTER

0255 PM     TSTM WND DMG     LUNENBURG               42.60N 71.73W
08/20/2004                   WORCESTER          MA   AMATEUR RADIO

            NUMEROUS TREE LIMBS UP TO 3 INCHES IN DIAMETER DOWN

0255 PM     HAIL             TOWNSEND                42.67N 71.70W
08/20/2004  1.75 INCH        MIDDLESEX          MA   TRAINED SPOTTER

            HAIL DENTING CARS IN THE SOUTHERN PART OF TOWN

0258 PM     TSTM WND DMG     TOWNSEND                42.67N 71.70W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREES DOWN

&&

TLM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:59 PM EDTSevere Thunderstorm WarningBOXWorcester31 min
Aug 20, 2:07 PM EDTTornado WarningBOXWorcester23 min
Aug 20, 2:28 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester32 min
Aug 20, 2:58 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester47 min
Aug 20, 3:51 PM EDTSpecial Marine WarningBOX84 min
Aug 20, 4:29 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex46 min
Aug 20, 4:33 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire27 min
Aug 20, 5:27 PM EDTSpecial Marine WarningBOX48 min
Aug 20, 6:03 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester42 min
Aug 20, 6:41 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Suffolk49 min
Aug 20, 6:46 PM EDTSpecial Marine WarningBOX89 min
Aug 20, 6:46 PM EDTSpecial Marine WarningBOX89 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.